Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 259, NWS North Platte, NE

July 29, 2004Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 29, 2004, 5:32 PM MDT for Cherry County, Nebraska. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2004, 5:32 PM MDT (23:32 UTC)
Expired
Jul 29, 2004, 6:30 PM MDT
In force
58 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Cherry County, NE

The radar

The North Platte radar (KLNX), 95 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 4:30 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.5 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2004-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2004-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1399 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 292332
SVRLBF
NEC031-300030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
533 PM MDT THU JUL 29 2004

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CHERRY COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 630 PM MDT(730 PM CDT)

* AT 527 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 33 MILES WEST OF MERRITT
  RESERVOIR DAM...OR ABOUT 38 MILES NORTHWEST OF MULLEN...AND MOVING
  SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL CHERRY COUNTY AT 550 PM MDT
  RURAL SOUTHERN CHERRY COUNTY AT 600 PM MDT

LAT...LON 4272 10197 4211 10197 4214 10071 4266 10086

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:16 AM MDT, 15 hours 16 minutes earlier.

Area forecast discussion, Jul 29, 2:16 AM MDT, 15 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
316 AM CDT THU JUL 29 2004

...FORECAST FOCUS ON CONVECTIVE COVERAGE AND SEVERE POTENTIAL
TONIGHT...

.DISCUSSION...
THE ETA HAS H5 HEIGHTS ABOUT 30 METERS HIGHER THAN THE GFS BEYOND 60
HRS. THIS SEEMS REASONABLE CONSIDERING TROUGH ENTERING THE WEST
COAST. AS A RESULT WILL BE GOING A COUPLE DEGREES WARMER THAN
PREVIOUS FORECAST FOR SUNDAY AND BEYOND. CONVECTIVE CHANCES WILL BE
BEST TONIGHT ACROSS FORECAST AREA. THE NEXT CHANCE WILL BE LATE
SATURDAY AFTERNOON AND SATURDAY NIGHT.

SURFACE LOW NEAR CPR WY WITH LEE TROUGH ALONG THE FRONT RANGE OF CO.
BEST AREA OF CONVECTION HAS DEVELOPS ALONG INSTABILITY AXIS FROM
PNHDL INTO SWRN SD. STORM MOTION TO BE ABOUT ESE AT 15 KTS WITH A
TURN MORE TO THE RIGHT AS LOW LEVEL JET KICKS IN MID EVENING. SEVERE
POTENTIAL BEST UNTIL SUNSET. OVERNIGHT...STORMS SHOULD EVOLVE INTO
ONE OR MORE MCS WITH MARGINALLY SEVERE HAIL POSSIBLE.

NEXT THUNDERSTORM CHCS ARRIVE LATE SAT AFTN AS STRONG AFTN HEATING
AND DRYLINE MAY INITIATE THUNDERSTORMS IN WRN FA WHICH WOULD
PROPOGATE SE DURING THE EVENING. OVERNIGHT CHCS PERSIST IN THE NORTH
WHERE LOW LEVEL JET APPROACHING SFC FRONT MAY INTERACT.

TEMPS SUN THROUGH THURSDAY...MID TO UPPER 90S UNDER UPPER RIDGE
INFLUENCE.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KAR

POWER
Hazardous weather outlook, Jul 29, 2:39 PM MDT, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
339 PM CDT THU JUL 29 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-301100-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
339 PM CDT THU JUL 29 2004

HIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK
AREA THIS EVENING THROUGH THE OVERNIGHT HOURS. SOME OF THESE STORMS
MAY REACH SEVERE LIMITS...MAINLY ALONG AND WEST OF HIGHWAY 83 THIS
EVENING. LARGE HAIL AND DAMAGING WINDS GUSTS WILL BE THE MAIN
THREATS.

AN UPPER LEVEL DISTURBANCE MOVING OUT OF THE HIGH PLAINS WILL MOVE
ACROSS THE OUTLOOK AREA OVERNIGHT. THE STRONGEST INSTABILITY WILL BE
IN THE WESTERN PORTIONS...THANKS TO STRONG HEATING AND UPSLOPE FLOW.
THE STORMS ARE EXPECTED TO MOVE OUT OF WESTERN PORTIONS THIS EVENING
AND TRACK SOUTHEAST INTO NORTH CENTRAL AND SOUTHWEST NEBRASKA LATE
THIS EVENING INTO THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORM DEVELOPMENT WILL CONTINUE THROUGH THE MID AFTERNOON
HOURS MAINLY ACROSS CENTRAL AND EASTERN SECTIONS OF THE OUTLOOK
AREA...BUT ARE NOT EXPECTED TO REACH SEVERE LIMITS. THE BETTER CHANCE
FOR SEVERE THUNDERSTORM DEVELOPMENT WILL BE SATURDAY EVENING ACROSS
THE OUTLOOK AREA AHEAD OF AN UPPER LEVEL DISTURBANCE. INSTABILITY
WILL BE MODERATE THANKS TO STRONG DAYTIME HEATING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT ACROSS WESTERN PORTIONS
OF THE OUTLOOK AREA.

13

In the hours before

Local storm report, Jul 29, 5:25 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
625 PM CDT THU JUL 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     12 NW ANTIOCH           42.19N 102.79W
07/29/2004  60 MPH           BOX BUTTE          NE   PUBLIC

            TREES BENT TO THE GROUND

&&

MB
Local storm report, Jul 29, 5:32 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
632 PM CDT THU JUL 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND GST     4 N ANTIOCH             42.13N 102.62W
07/29/2004  60 MPH           SHERIDAN           NE   PUBLIC

&&

MB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 3:36 PM MDTSevere Thunderstorm WarningLBFCherry54 min
Jul 29, 4:25 PM MDTSevere Thunderstorm WarningLBFSheridan65 min
Jul 29, 4:28 PM MDTSevere Thunderstorm WarningLBFCherry62 min
Jul 29, 5:31 PM MDTSevere Thunderstorm WarningLBFSheridan44 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.